# SDR 2023FA0000105

- Difficulty date: March 2, 2023
- Submitted: March 2, 2023
- Operation: General aviation
- Aircraft: N355GB
- Make and model: Smith 360
- Aircraft serial: FL1273
- Aircraft time: 460 hours, 800 cycles
- System (JASC): 2730 · Elevator Control System
- Part: Trim System
- Condition: Frozen
- Location: Zone 300
- Stage of operation: CL
- How discovered: O
- Nature of condition: F
- Precautionary procedure: A, B, O

## Discrepancy

THIS IS A KING AIR 360 (N355GB)  -  AIRCRAFT DEPARTED KPDX ON 1/18/23 AT ROUGHLY 12:30 LOCAL WITH 8 PAX.
IT WAS RAINING AT THE FIELD AND THE TEMPERATURE WAS 6 DEGREES AT TOOK OFF.  (PILOT KNEW THIS FOR SURE BECAUSE HE TURNED ON ENGINE ANTI-ICE AND PROP DEICE PRIOR TO TAKE-OFF IN ANTICIPATION OF THEM BEING IN 5 DEGREE TEMPERATURE SHORTLY AFTER LIFTOFF.
CRUISING ALTITUDE WAS TO BE FL290 AND CREW RECEIVED A CONTINUOUS CLIMB ALL THE WAY UP.  THEY NEVER LEVELED OFF AT AN INTERMEDIATE ALTITUDE.  (THIS MAY HAVE CONTRIBUTED TO POSSIBLE ICING PROBLEMS INSIDE THE HORIZONTAL STABILIZER, IF THAT WAS THE CAUSE OF ALL OF THIS.)
CLIMB SPEED VARIED SOMEWHAT, BUT NEVER WENT BELOW MINIMUM ICING SPEED OF 140KTS.
SHORTLY AFTER LEVELING OFF AT FL290, THE RED TRIM LIGHT LIT UP ON THE PANEL.  THE PILOT DECIDED TO DISCONNECT THE AUTOPILOT TO SEE IF HE COULD MANIPULATE THE TRIM IS SOME WAY TO ELIMINATE THE TRIM LIGHT.  THE TRIM WHEEL WAS COMPLETELY FROZEN AND LOCKED IN PLACE.  NEITHER PILOT OR AUTOPILOT WAS ABLE TO ROTATE IT.  
THE PILOT FOUND THAT THERE WAS A RATHER EXTREME LEVEL OF UP TRIM DIALED IN.  THE AIRCRAFT JUMPED A BIT AND REQUIRED QUITE A BIT OF FORCE TO MAINTAIN LEVEL ALTITUDE (I.E. KEEP IT FROM CLIMBING).  THE PILOT SAID HE WOULD PUT THE PRESSURE AT PERHAPS 50 POUNDS OF FORCE.
THE PIC TASKED THE COPILOT TO SEE IF HE COULD FIND ANYTHING IN THE AIRCRAFT QUICK REFERENCE GUIDE (ABNORMAL AND EMERGENCY PROCEDURES).  HE COULD FIND NOTHING.
PILOT INFORMED ATC OF CONTROL PROBLEMS AND REQUESTED A BLOCK ALTITUDE OF FL280 - FL300.
PILOT THEN DISCONNECTED THE AUTO-THROTTLES AND ATTEMPTED TO IMPROVE CONTROL BY SLOWING THE AIRCRAFT SPEED (I.E. DRIVE THE AIRSPEED CLOSER TO WHERE THE AIRPLANE WAS TRIMMED).
THE CREW PUSHED THE TRIM DISCONNECT ON THE CONTROL WHEEL - NO IMPACT.
PILOT HAD COPILOT PULL THE TRIM BREAKER - NO IMPACT.
IN THE END, NOTHING RESOLVED THE ISSUE OF THE FROZEN TRIM WHEEL AND RESULTING LACK OF CONTROLLABILITY.  THE SLOWER AIRSPEED HELPED TO SOME EXTENT, BUT THE PLANE REQUIRED BOTH ARMS TO HOLD THE NOSE DOWN.
CREW REQUESTED TO RETURN TO KPDX AND DECLARED AN EMERGENCY ON ROUTE BACK TO THE AIRPORT.
THE TRIM WHEEL BECAME MOVABLE AGAIN SOMEWHERE AROUND 1,000 TO 2,000 FEET.  THIS CORRESPONDED TO TEMPERATURE READINGS GOING ABOVE FREEZING.
PILOT BRIEFED BOTH THE FAA AND THE NTSB ON WHAT HAPPENED.
TEXTRON WAS CALLED AND THEY SENT OUT AND AOG CONTRACT TEAM TO LOOK OVER THE AIRCRAFT WITHIN A FEW DAYS.
MAINTENANCE SUSPECTED ICE WORKED ITS WAY INTO THE HORIZONTAL STABILIZER THROUGH ACCESS PANELS ON TOP OF THE STABILIZER.  THIS STABILIZER IS A MIRROR IMAGE OF THE OTHER SIDE.  THE OTHER SIDE HAS THE ACCESS PANELS ON THE BOTTOM IF IT.  THE SIDE AFFECTED HAS THE ACCESS PANELS ON THE TOP.  AFTER TALKING WITH TEXTRON THEY SAID THAT THERE WERE SIMILAR ISSUES WITH OLDER 300 OR 350 MODELS AND THIS WAS ADDRESSED BY ISSUING A CIRCULAR AND CHANGING A GREASE TYPE AND AN ADDITIONAL ITEM DURING AN INSPECTION.  THEY SAID THE 360 MODEL CAME WITH THE NEW GREASE FROM THE FACTORY.  WE WERE ALSO TOLD THAT THIS IS THE FIRST REPORT OF THIS HAPPENING TO A 360 MODEL.
AFTER LENGTHY DISCUSSION WITH TEXTRON, THEY INFORMED US THAT “THEIR” EXPERTS LOOKED INTO THIS MATTER AND DEEMED THAT IT “DID NOT AFFECT THE SAFETY OF SLIGHT”.  THIS IS OBVIOUSLY UNACCEPTABLE AND COULD HAVE EASILY INJURED OR KILLED SOMEONE.  WE WERE TOLD THEY WOULD KEEP LOOKING INTO THINGS BUT THAT THERE SEEMED TO BE NO NEED TO ISSUE AND AD OR ANY OTHER PRIORITY RESPONSE.
